Secondary circulation in granular flow through nonaxisymmetric hoppers

Published

Journal Article

Jenike's radial solution, widely used in the design of materials-handling equipment, is a similarity solution of steady-state continuum equations for the flow under gravity of granular material through an infinite, right-circular cone. In this paper we study how the geometry of the hopper influences this solution. Using perturbation theory, we compute a first-order correction to the (steady-state) velocity resulting from a small change in hopper geometry, either distortion of the cross section or tilting away from vertical. Unlike for the Jenike solution, all three components of the correction velocity are nonzero; i.e., there is secondary circulation in the perturbed flow.

Full Text

Duke Authors

Cited Authors

  • Gremaud, PA; Matthews, JV; Schaeffer, DG

Published Date

  • June 7, 2004

Published In

Volume / Issue

  • 64 / 2

Start / End Page

  • 583 - 600

International Standard Serial Number (ISSN)

  • 0036-1399

Digital Object Identifier (DOI)

  • 10.1137/S0036139903415124

Citation Source

  • Scopus